Kansas, 2017

Hail in Kansas, May 19, 2017

May 19, 2017 · NWS GID · 1 event in 1 county or zone

Low-end severe hail occurred around midday on this Friday. Around 11 AM CST, an isolated thunderstorm formed south of Hill City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Low-end severe hail occurred around midday on this Friday. Around 11 AM CST, an isolated thunderstorm formed south of Hill City. Over the following two hours, this storm moved northeast crossing the northwest corner of Rooks County and the eastern half of Phillips County. Hail the size of nickels was reported in the town of Glade just after midday. Throughout the morning, bands of stratiform rain formed and gradually increased as they lifted north through western Kansas. These rain bands were associated with a developing deformation zone, and this isolated cell formed on the northeast periphery of it.

A strong polar front was quasistationary along Interstate 70 from Ohio to central Kansas where it turned south into the Texas Panhandle. Weak low pressure was along this front over western Oklahoma. As the day progressed, this low deepened to 1004 mb as it lifted into south central Kansas. In the upper-levels, a low continued drifting east over Colorado and Wyoming, embedded within a longwave trough slowly advancing to the east. Southwest flow was over the Central Plains. This storm was elevated as surface temperatures were in the lower 50s. MUCAPE may have been as high as 500 J/kg. Effective deep layer shear was around 30 kt. Despite the cool surface temperatures, the freezing level was not low. Southwest mid-level flow had maintained an elevated mixed layer over the region. So, the freezing level was still around 12,000 ft AGL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 19, 11:31 AM CST, 58 minutes earlier.

Area forecast discussion, May 19, 11:31 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1231 PM CDT Fri May 19 2017

.UPDATE...
Issued at 1231 PM CDT Fri May 19 2017

Sat imagery shows a potent shortwave trof over NE NM that will be
lifting into Ern CO this afternoon. 88D mosaic shows rain
gradually increasing to the SW over the last couple hrs. This rain
will cont to blossom and lift into the CWA. A few rumbles of
thunder will be possible...mainly over N-cntrl KS. There could be
some brief hvy downpours as well. Overall instability is very
weak. Frzg lvl is around 8-9K ft. Can't rule out some small hail
if heavier cells can develop like the one currently near HLC.

&&

.SHORT TERM...(Today and tonight)
Issued at 424 AM CDT Fri May 19 2017

This storm system will give us one last blast of rainfall mainly
late this afternoon and evening before the entire system finally
tracks off to our northeast on Saturday. This forecast will try to
nail down how much rain may fall and when. Believe it or not we
may be on the verge of seeing some wet snowflakes across
northwestern zones by sunrise Saturday morning.

Regarding our flash flood watch:
Most of the watch area generally received anywhere from a half
inch up to around one inch of rainfall overnight with the highest
amounts around 1.5 inches generally over north central Kansas.
This has not been enough rainfall to cause much flooding. An
additional half inch up to perhaps another one inch of rain will
be possible this afternoon and tonight, but again will likely not
be enough precipitation to result in much flooding. Rivers and
streams may continue to run rather full through the weekend, but
any flooding should be rather minor and fairly isolated.
Therefore, the Flash Flood Watch for portions of north central
Kansas and Nebraska has been cancelled.

Rain chances, timing and amounts:
Rain showers that are currently located over our northeastern
zones early this morning will continue to weaken and slowly track
northeast out of our forecast area likely not long after dawn.

Showers tracking east into our southwestern zones should gradually
weaken through mid morning.

Most areas will only have a slight chance of rain showers this
morning, but this chance will increase as we head through the
afternoon hours with showers and isolated thunderstorms developing
over central and north central Kansas that will lift north into
south central Nebraska during the late afternoon and evening
hours. The entire upper storm system will pull out into the plains
tonight and a very cold rain will form within a deformation band.
Rainfall will likely once again be widespread with lower end
amounts around one quarter of an inch while there could be a few
higher rain bands that see close to one inch of rain.

Some models have lows tonight falling into the mid 30s across our
western zones with perhaps a few wet snowflakes mixing in with the
rain within the deformation band. Can not rule out snowflakes
tonight in places like Ord, Gothenburg, and Lexington, but chances
are not good enough to include in the official forecast at this
point in time.

Temperatures will go nowhere today with cold air advection and
clouds as the upper low nears. Expect highs only in the 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 424 AM CDT Fri May 19 2017

At the start of the long term period Saturday morning, models are in
good agreement showing the main upper level low finally making some
progress through the Plains, centered roughly over the western NE/KS
border. During the daytime hours, the upper low will continue
shifting northeast, ending up over far southeastern SD by evening.
Lingering precipitation chances remain in the forecast, coming to an
end Saturday evening. Models showing instability well outside of the
CWA, so kept precip type as rain only. At the surface, the main low
is to the east of the CWA along the MO river, sliding up to the
IA/MN border by evening. This will keep the north-northwesterly
winds in place, with speeds diminishing later in the day/evening as
high pressure starts to build in. Thinking cloud cover is going to
be slow to lessen, and highs are going to struggle to get out of the
50s. Some areas in far north-northeastern areas my struggle to get
above 50. Another chilly night is expected for Sat night-Sun
morning, thanks to cool sfc high pressure building in across the
region. Overnight lows currently range from 37 in the NW to 41 in
the SE.

Dry conditions are expected to return for Sunday, with the area
sitting under northwesterly flow aloft on the south side of the main
upper low now moving into Ontario. High pressure remains the primary
feature at the surface, keeping winds northwesterly, with speeds
around 10-15 MPH during the day. Expecting a rebound in temps, but
still below average, with forecast highs in the mid 60s north to
lower 70s south.

Monday and Tuesday, a couple of shortwave disturbances bring
preciptiation chances back to the forecast. The first one looks to
mainly affect mainly southern areas Sunday night/Monday morning,
with the second moving later in the day Monday and lingering into
Tuesday. A surface cold front accompanying the second disturbance
starts moving into wrn portions of the CWA Monday afternoon,
ushering in gusty northwest winds a cooler temps. Could see a few
thunderstorms during the day on Monday, especially across
southeastern areas ahead of the front. Highs on Monday are forecast
to reach near the 70 degree mark, with Tuesday falling back into the
lower/mid 60s.

Upper level ridging over the Rockies and northwesterly flow building
back across the Plains is expected to keep Wednesday and Thursday
dry, before another disturbance brings back PoPs for Friday. Highs
through the end of the week are expected to climb back into the mid-
upper 70s by the end of the week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1231 PM CDT Fri May 19 2017

Significant Wx: IFR conds will prevail with periods of -RA. WSHFT
to NW tomorrow.

This Afternoon: CIGs initially variable between IFR and MVFR
becoming IFR in periods of -RA...espcly after 21Z. NE winds
around 15 kts. A couple gusts up to 25 kts possible. Confidence:
High

Tonight: IFR CIGs/VSBYs in periods of -RA before 06Z then OVC with
-DZ possible. NE winds around 15 kts.

Sat thru 18Z: IFR CIGs to start gradually lifting to MVFR 16Z-18Z.
Winds shift to NW and become gusty to near 25 kts. Confidence:
High

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Kelley
SHORT TERM...Wesely
LONG TERM...ADP
AVIATION...Kelley
Hazardous weather outlook, May 19, 4:34 AM CST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
534 AM CDT Fri May 19 2017

NEZ039>041-046>048-060-061-072-201045-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Dawson-Buffalo-Gosper-
534 AM CDT Fri May 19 2017

This Hazardous Weather Outlook is for south central Nebraska
generally northwest of an Osceola, Grand Island, Beaver City line.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances return to the outlook area Monday and Monday
evening. It is too early to confidently assess any severe weather
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005>007-017>019-NEZ049-062>064-073>077-082>087-201045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Polk-Hall-Hamilton-
York-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
534 AM CDT Fri May 19 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas generally along and southeast of
an Osceola, Grand Island, Beaver City line.

.DAY ONE...Today and Tonight.

Isolated thunderstorms will be possible today into this evening,
but severe weather is not expected.

Isolated areas of generally minor river flooding will be possible
as recent rainfall runoff along with any additional rainfall
makes its way into our streams and rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances return to the outlook area Monday and Monday
evening. It is too early to confidently assess any severe weather
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 19, 9:06 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1006 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     FLOOD            13 NNE SHELBY           41.37N 97.37W
05/19/2017                   POLK               NE   LAW ENFORCEMENT

            FLOODING ALONG THE CLEAR CREEK, INCLUDING
            SOME COUNTY AND ACCESS ROADS.

&&
Special weather statement, May 19, 11:41 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
1241 PM CDT FRI MAY 19 2017

KSZ005-017-191830-
Rooks KS-Phillips KS-
1241 PM CDT FRI MAY 19 2017

...SPECIAL WEATHER STATEMENT...

At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bogue, or 7 miles east of Hill City, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Logan, Damar, Glade, Speed and Webster State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Webster Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3957 9960 3957 9963 3979 9962 3979 9943
      3961 9918 3937 9939 3929 9960
TIME...MOT...LOC 1740Z 224DEG 28KT 3939 9971

NOAA/NWS/Moritz

The radar

The Grand Island radar (KUEX), 103 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
May 19, 12:29 PM CST
Where
Phillips County, Glade
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.680, -99.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688811.